Iowa, 2017

High Wind in Iowa, December 4, 2017

December 4, 2017 · NWS DMX · 3 events in 3 counties and zones

A few high wind gusts were observed across portions of central and western Iowa.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A few high wind gusts were observed across portions of central and western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 4, 6:16 PM CST, 54 minutes earlier.

Area forecast discussion, Dec 4, 6:16 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
616 PM CST Mon Dec 4 2017

...Updated Aviation Discussion...

.SHORT TERM.../Tonight through Tuesday/
Issued at 317 PM CST Mon Dec 4 2017

Confidence: Medium to High

Models handling of current system overall decent with elongated
trough over MN/IA and two low centers expected to consolidate into
one as the storm deepens through 12z Tuesday. At 19z cold front
nearing the I35 corridor with warm sector beginning to be pinched
off to the west and strong cold air advection replacing the mild
air. Surface moisture plume/axis of 50 to 55F dewpoints advecting
east/northeast with the surface front.  Current SPC mesoanalysis
shows sufficient shear along with up to 500 J/kg MLCAPE just
ahead of the boundary. However a weak cap remains of 25 to 50 j/kg
MLCIN. SPC upgraded the far southeast to slight risk through
day1. Though it will be close...with the current convective
initiation just northwest of Kansas City it is likely that the
bulk of any stronger storm development this afternoon/early
evening will track east northeast and just miss our forecast area
in the southeast... tracking into eastern Iowa and western
Illinois/Missouri. The window of opportunity for any severe storms
will be very short...from roughly 3 pm to 6 pm as front slides
east. Will monitor for any development further west...but current
trends/SPC HRRR forecast both suggest this evolution. Winds remain
the big story and soundings continue to confirm strong northwest
winds with strong subsidence this evening into the overnight
hours. Sustained northwest winds to 30 to 35 mph with gusts to 50
mph still in the offing so will not make any changes to wind
advisory. Farther northwest in the forecast area...departing low
still expected to develop deformation axis which just clips the
northwest counties east to near KMCW. Though snow amounts are
forecast to be rather light and less than an inch ...some blowing
snow may occur due to the strong winds expected to accompany the
snowfall. Warm ground due to today's high temperatures will likely
temper some of the blowing snow as it either melts or sticks more
readily for a time prior to lowering temperatures below 30
degrees. Window of opportunity for snowfall will be around 2 to 3
hours from just after 01z through 04z. Cold air quickly follows
the departing system tonight into tomorrow. After lows in the
teens northwest to the upper 20s southeast...highs tomorrow will
likely only recover to the mid 20s northwest to the upper 30s
southeast. Winds will remain brisk and again mix well into the
afternoon. Model continue to depict a weak shortwave with little
moisture...tracking southeast on the back side of the wave
tomorrow morning/early afternoon. Have kept isolated flurries with
passage of mid level clouds as destabilization may briefly add to
snow shower/flurry chances tomorrow.

.LONG TERM.../Tuesday night through Monday/
Issued at 317 PM CST Mon Dec 4 2017

Main change in upper pattern will have nearly been completed by
the beginning of this period with broad amplified eastern trof in
place. This will ensure that flow from Canada will be essentially
unabated for the remainder of the week. Average temperatures will
be from 20 to 30 degrees cooler than last week and back to below
normal for the first time since mid November. Main concerns will
be the various waves that drop into the western side of the trof
and their timing and impact on the state. Models indicate a wave
passing through on Tuesday night with sufficient lift for some
deeper saturation. The production of some flurries appears
somewhat likely across central portions of the state and have
continued the threat.

The thermal trof and cool north winds will persist on Wednesday
and Thursday with deep northwesterly flow. Next system drops down
for Friday into Friday night with some threat of light snow and
some slight moderation in temperatures. After the passage of this
system, some warmer air is expected to begin pressing eastward
from the Plains into the weekend with slowly moderating
temperatures. However, a reinforcing shot of colder air is
expected by the end of the weekend as another wave dropping
southeast reinforces the eastern trof. Overall, temperatures will
remain at or below normal for much of the later half of the
forecast.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 613 PM CST Mon Dec 4 2017

MVFR stratus with intermittent IFR stratus impacting northern Iowa
this evening with the CAA. The strong winds will persist
throughout the period with a possible lull or slight decrease in
the winds Tuesday morning before the deep mixing develops again by
the afternoon. However, the gradient winds seem to remain strong
enough through Tuesday morning to keep at least wind gusts from
25-30 knot mentioned. This evening, expect some periodic wind
gusts to 45-50 mph.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 AM CST Tuesday for IAZ004>007-015>017-
023>028-033>039-044>049-057>060-070.

&&

SHORT TERM...REV
LONG TERM...Cogil
AVIATION...Podrazik
Hazardous weather outlook, Dec 4, 1:52 PM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
152 PM CST Mon Dec 4 2017

IAZ050-062-075-085-086-096-097-052000-
Tama-Poweshiek-Mahaska-Monroe-Wapello-Appanoose-Davis-
152 PM CST Mon Dec 4 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a slight risk of an isolated severe thunderstorm this
afternoon and early evening between 3 and 6 pm. Damaging
thunderstorm winds are the main threat.

It will be windy across the outlook area this afternoon and
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Windy conditions will exist through Tuesday.  Very cold air will
move into the outlook area creating late night and early morning
wind chill values in the teens.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070-052000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-
152 PM CST Mon Dec 4 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A wind advisory is in effect for the outlook this afternoon
through tonight. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Light snow is possible tonight across far northern portions of
the outlook area. The combination of the light snow with the
strong wind will cause areas of blowing snow that could possibly
reduce visibilities.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very windy conditions will exist through Tuesday...especially
across the north. Very cold air will move into the outlook area
creating late night and early morning wind chill values around
zero degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ061-071>074-081>084-092>095-052000-
Jasper-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-
Taylor-Ringgold-Decatur-Wayne-
152 PM CST Mon Dec 4 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

It will be windy across the outlook area this afternoon and
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Windy conditions will exist through Tuesday.  Very cold air will
move into the outlook area creating late night and early morning
wind chill values in the teens.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

REV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Union

When
December 4, 7:10 PM CST
Where
Union forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

High Wind, Carroll

When
December 4, 7:20 PM CST
Where
Carroll forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

High Wind, Dallas

When
December 4, 7:55 PM CST
Where
Dallas forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730690, 730691, 730692.